The correct answer is B: Psoriasis induced, or possibly exacerbated, by sorafenib(Drug information on sorafenib).
Discussion: Sorafenib tosylate, an oral targeted kinase inhibitor, is currently approved in the United States for the treatment of advanced renal cell carcinoma and unresectable hepatocellular liver cancer.[1,2] Via inhibition of several receptor tyrosine kinases (VEGFR, PDGFR, c-kit and intracellular Raf kinase-1), the drug exerts antitumor effects by antiangiogenic and antiproliferative activity. While a number of serious systemic adverse events have occasionally been reported, the agent is well tolerated overall.
Cutaneous toxicity, however, is relatively common in patients receiving this medication. The most frequent skin side effects include: hand-foot syndrome, facial erythema with or without edema, erythema multiforme, subungual splinter hemorrhages, stomatitis, alopecia, xerosis, and induction of premalignant and malignant skin tumors.[3,4] Recently a small number of cases have been reported which convincingly associate sorafenib with new-onset or worsening of existing psoriasis.[5-7] This patient's skin rash is absolutely classic for psoriasis: discrete and confluent erythematous plaques surmounted by silvery scale. Her strong family history of psoriasis, a history of pre-existing skin lesions in classic psoriasis locations, and the temporal relationship between sorafenib administration and onset of a skin eruption all support this presumptive diagnosis. In fact, a skin biopsy was unequivocal for the diagnosis of psoriasis.
By definition, the lack of mucosal erosion/crusting eliminates the diagnosis of Stevens-Johnson syndrome. Similarly, the morphology is all wrong for erythema multiforme. Disseminated histoplasmosis is not typically scaly, and the patient would be expected to be considerably sicker (and febrile). Cutaneous involvement with renal cell carcinoma is rare; when metastatic disease does occur, it appears as discrete papules or nodules, not as widespread, diffuse infiltration. Thus, all the other choices given at the outset of this case are not terribly good!
The most important question then becomes: what to do with the sorafenib when an uncomfortable, but not potentially life- or limb-threatening, cutaneous complication occurs? Assuming that the drug is effective in mitigating metastatic progression, it could be continued and the induced psoriasis treated conservatively. Conversely, if the sorafenib were not efficacious for its intended purpose, the drug could be stopped. In this particular case, sorafenib was indeed continued, and the psoriasis treated with narrow-band UVB phototherapy and spot application of ultrapotent topical corticosteroids.
1. Escudier B, Eisen T, Stadler WM, et al. Sorafenib in advanced clear-cell renal-cell carcinoma. N Engl J Med. 2007;356:125–134.
2. Llovet JM, Ricci S, Mazzaferro V, et al. Sorafenib in advanced hepatocellular carcinoma. N Engl J Med. 2008;359:378–390.
3. Lee WJ, Lee JL, Chang SE, et al. Cutaneous adverse effects in patients treated with the multitargeted kinase inhibitors sorafenib and sunitinib. Br J Dermatol. 2009;161:1045–1051.
4. Williams VL, Cohen PR, Stewart DJ. Sorafenib-induced premalignant and malignant skin lesions. Int J Dermatol. 2011;50:396–402.
5. Diamantis ML, Chon SY. Sorafeib-induced psoriasiform eruption in a patient with metastatic thyroid carcinoma. J Drugs Dermatol 2010;9:169–171.
6. Laquet V, Saedi N, Dann F, et al. Sorafenib-associated psoriasiform skin changes. Cutis 2010;85:301–302.
7. Gonzalez-Lopez MA, Gonzales-Vela MC, Yanez F, et al. Psoriasiform skin eruption associated with sorafenib therapy. Indian J Dermatol Venereol Leprol 2011;77:614–615.